Kentucky, 2005

Damaging Wind in Kentucky, August 6, 2005

August 6, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 2:42 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 2:42 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT SAT AUG 6 2005

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
THE FRONTAL SYSTEM WHICH HAS BEEN NEAR THE AREA CONTINUES TO BECOME
HARDER TO FIND. THE LOCAL 12 GMT SURFACE ANALYSIS DIFFERS QUITE A
BIT FROM THE NCEP PRODUCT. LOOKING AT THE WATER VAPOR
IMAGERY...THERE IS A DISTINCTIVE FRONTAL WAVE OVER SOUTH CENTRAL
INDIANA AND SOUTHEAST OHIO. ALSO LOOKING AT THE 850 HPA AND SURFACE
EQUIVALENT POTENTIAL TEMPERATURES...I WOULD PLACE THE REMNANTS OF
THE FRONT FROM JUST SOUTH OF LOUISVILLE...TO A WAVE CREST NEAR
XENIA...AND THEN EXTENDING ACROSS SOUTHERN PA. THIS WOULD HELP TO
ACCOUNT FOR THE BAND OF PRECIPITATION CURRENTLY OVER SOUTHERN OHIO.

THE MAIN ACTIVITY FOR THIS THIS EVENING AS WELL AS THE NEXT COUPLE
OF DAYS WILL BE WILL BE THUNDERSTORMS THAT WILL BE KICKED OFF BY
AFTERNOON HEATING. EVEN THOUGH THE THE CAPE AND STABILITY INDICES
ARE LESS FAVORABLE THAN YESTERDAY...SEVERE THUNDERSTORMS HAVE
ALREADY STARTED TO POP UP OVER THE AREA. WITH THE WEAK FLOW AND HIGH
PRECIPITABLE WATER...THE STORMS THAT DO DEVELOP...WILL HAVE THE
POTENTIAL OF DROPPING BETWEEN ONE TO TWO INCHES OF RAIN OVER A SMALL
AREA. THIS WOULD ALLOW FOR THE POTENTIAL OF SOME URBAN AND SMALL
STREAM TYPE ADVISORY SITUATIONS DEVELOPING. WITH THE VERY WEAK WIND
SHEAR OVER THE AREA...THE CHANCES FOR ANY TORNADIC DEVELOPMENT ARE
ALMOST NIL. THE LATE EVENING AND MORNING FOG WILL ALSO CONTINUE OVER
THE NEXT COUPLE OF DAYS AS THE DEW POINTS WILL BE REMAINING FAIRLY
HIGH.

EXTENDED (TUESDAY THROUGH SATURDAY)...
ONLY MADE A FEW ADJUSTMENTS TO THE PREVIOUS FORECAST. RIDGE REMAINS
OVER THE EASTERN U.S. AND FRONTS WILL CONTINUE TO STAY NORTH OF THE
AREA THROUGH THE PERIOD. HIGH PRESSURE WILL GENERALLY DOMINATE OUR
AREA. KEPT POPS IN THE SLIGHT CHANCE TO LOW CHANCE RANGE...WITH POPS
BEING MAINLY DIURNAL. THE GREATEST THREAT WILL BE DURING THE PEAK
HEATING HOURS. SOUNDINGS ARE SHOWING WEAK FLOW ALOFT...SO ANY
THUNDERSTORM THAT DEVELOPS COULD DROP LOCALLY HEAVY RAIN. WENT
SLIGHTLY ABOVE THE MEX NUMBERS FOR MOST OF THE EXTENDED HIGHS AND
STAYED CLOSE TO THE NUMBERS FOR LOWS.

&&

.PREV DISCUSSION...

1150 AM EDT SAT AUG 6 2005

UPDATED THE FORECAST TO TAKE OUT MORNING WORDING...TO DECREASE THE
POPS FOR AFTER MIDNIGHT...AND TO ADD PATCHY FOG FOR AFTER MIDNIGHT
AND THE EARLY MORNING. THE FRONTAL SYSTEM WHICH HAS BEEN NEAR THE
AREA CONTINUES TO BECOME HARDER TO FIND. THE LOCAL 12 GMT SURFACE
ANALYSIS DIFFERS QUITE A BIT FROM THE NCEP PRODUCT. LOOKING AT THE
WATER VAPOR IMAGERY...THERE IS A DISTINCTIVE FRONTAL WAVE OVER SOUTH
CENTRAL INDIANA AND SOUTHEAST OHIO. ALSO LOOKING AT THE 850 HPA AND
SURFACE EQUIVALENT POTENTIAL TEMPERATURES...I WOULD PLACE THE
REMNANTS OF THE FRONT FROM JUST SOUTH OF LOUISVILLE...TO A WAVE
CREST NEAR XENIA...AND THEN EXTENDING ACROSS SOUTHERN PA. THIS WOULD
HELP TO ACCOUNT FOR THE BAND OF PRECIPITATION CURRENTLY OVER
SOUTHERN OHIO.

THE MAIN ACTIVITY FOR THIS AFTERNOON AS WELL AS THE NEXT COUPLE OF
DAYS WILL BE AFTERNOON HEATING. THE CAPE AND STABILITY INDICES ARE
LESS FAVORABLE FOR ANY SEVERE WEATHER DEVELOPING TODAY. WITH THE
WEAK FLOW AND HIGH PRECIPITABLE WATER...THE STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL OF DROPPING BETWEEN ONE TO TWO INCHES OF
RAIN OVER A SMALL AREA. THIS WOULD ALLOW FOR THE POTENTIAL OF SOME
URBAN AND SMALL STREAM TYPE ADVISORY SITUATIONS DEVELOPING. THE LATE
EVENING AND MORNING FOG WILL ALSO CONTINUE OVER THE NEXT COUPLE OF
DAYS WITH THE DEW POINTS STAYING FAIRLY HIGH.

335 AM EDT SAT AUG 6 2005

.DISCUSSION...
ONLY A FEW MINOR CHANGES MADE TO SHORT TERM PORTION OF FORECAST.
WENT WITH A MODIFIED VERSION OF THE CURRENT GFS RUN FOR LOCATION OF
FRONT NOW DRAPED ACROSS SOUTHEASTERN KENTUCKY. SURFACE FRONT HAS
WASHED OUT SINCE YESTERDAY AFTERNOON...AND HAS BECOME DIFFICULT TO
SEE IN SURFACE DATA. UPPER AIR CHARTS REVEALED A COLD FRONT AT 850
HPA THAT WAS SPARKING CONVECTION IN OHIO AND INDIANA...FEEL THIS
BOUNDARY WILL HELP REINFORCE SURFACE FRONT AS IT MOVES SOUTHWARD
LATER TODAY. AS A RESULT...FELT IT NECESSARY TO RAISE POPS A BIT IN
VICINITY OF FRONT. WENT WITH 40 POPS FROM 18-21Z IN SOUTHEASTERN
TIER OF COUNTIES.

GFS TIME HEIGHT CROSS SECTIONS AND NAM SOUNDINGS STILL DEPICTING
AMPLE MOISTURE IN PLACE TO INTERACT WITH BOUNDARY...WITH PEAK
ACTIVITY OCCURRING DURING PEAK AFTERNOON HEATING AND LASTING THROUGH
SUNSET. WITH LACK OF GOOD MIDLEVEL DRY AIR...CONTINUE TO EXPECT
CONVECTION TO BE MOSTLY SCATTERED IN NATURE. GFS ALSO CONTINUES TO
TRY AND BRING SURFACE LOW PRESSURE NORTH OUT OF THE GULF OF MEXICO
MONDAY AND TUESDAY. INCREASED POPS TO CHANCE CATEGORY FOR MONDAY AND
MONDAY EVENING TO BETTER REFLECT THIS.

WINDS WERE ADJUSTED SLIGHTLY FOR MONDAY AND TUESDAY...TO TRY AND
REFLECT APPROACH OF LOW PRESSURE FROM THE SOUTH AND SOUTHEASTERLY
FLOW OUT OF A RIDGE THAT WILL BE PARKED OFF SOUTHEAST COAST.
TEMPERATURES WERE ALSO ADJUSTED FOR SATURDAY THROUGH TUESDAY. FELT
THAT MAV AND MET TEMPERATURES WERE TOO COOL...SO WENT ABOVE MAV/MET
MAX TEMPS BY 4 OR 5 DEGREES AND NEAR OR SLIGHTLY ABOVE FWC TEMPS
ACROSS THE BOARD. DEWPOINTS LOOKED GOOD AND WERENT CHANGED.
INCREASED SKY COVER A BIT ALONG FRONT FOR THE WEEKEND AND AGAIN
MONDAY AND TUESDAY AS MOISTURE RETURNS FROM THE GULF...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

1000 PM EDT FRI AUG 5 2005

01Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE MOVING INTO THE NORTHERN
OHIO VALLEY WHILE A COLD FRONT IS WASHING OUT THROUGH SOUTHEAST
KENTUCKY. ON RADAR...THE LAST CELLS OF THE AFTERNOON AND EARLY
EVENING CONVECTION NEAR THIS BOUNDARY ARE WEAKENING OVER EASTERN
PIKE COUNTY. SATELLITE SHOWS LARGE AREAS OF MID AND HIGH LEVEL
DEBRIS CLOUDS FROM THE CONVECTION SLOWLY DISSIPATING OVER THE REGION
IN VICINITY OF THE FRONT. EXPECT THE CLOUDS TO DIMINISH A BIT MORE
LATE THIS EVENING WITH JUST A STRAY SHOWER OR THUNDERSTORM ABLE TO
POP UP THE REST OF THE NIGHT. WITH A LARGE PERCENTAGE OF THE AREA
SEEING MEASURABLE RAIN AND THE SOME CLEARING TO THE SKY WILL BEEF UP
THE FOG IN THE GRIDS AS WELL AS IN THE ZONES. WILL ALSO FINE TUNE
THE TEMPS AND DEWPOINTS GRIDS FOR CURRENT OBSERVATIONS. UPDATES TO
THE TEXT AND GRID PRODUCTS WILL BE ISSUED SHORTLY.

&&

.PREV DISCUSSION...

237 PM EDT FRI AUG 5 2005

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY STARTING TO
GET SHEARED AS IT APPROACHES. IT HAS ALSO BECOME QUASI STATIONARY
OVER THE LAST SIX HOURS. THE MODELS ARE SHOWING THIS FRONT BECOMING
LESS ORGANIZED WITH TIME AND IT WILL EVENTUALLY JUST WASH OUT OVER
THE AREA OVER THE NEXT COUPLE OF DAYS. SOME PREFRONTAL THUNDERSTORMS
HAVE STARTED FIRING UP THIS AFTERNOON. SOME QUARTER SIZED HAIL HAS
ALREADY BEEN REPORTED AT MOUNT HERMAN IN MONROE COUNTY. THIS
PREFRONTAL AREA ACTUALLY HAS THE MOST UNSTABLE AIR WITH THE NAM
MODEL FORECASTING LI VALUES OF MINUS 5 AND CAPE VALUES OF 2800.  THE
STORMS THAT FORM OUT AHEAD OF THIS FRONT HAVE THE GREATEST POTENTIAL
TO HAVE AN ISOLATED SEVERE THUNDERSTORM...ESPECIALLY IF THERE IS
SOME BOUNDARY INTERACTION BETWEEN ADJACENT CELLS.

AS THE FRONT WASHES OUT OVER THE AREA...IT WILL BRING THE HIGH
TEMPERATURE DOWN INTO THE MID TO UPPER 80S OVER THE NEXT COUPLE OF
DAYS. THE FORECAST IS 3 TO 5 DEGREES HIGHER THAN MOS. THE MOS WAS
ALL OVER THE PLACE. THE NGM MOS ACTUALLY LOOKED LIKE THE MODEL OF
THE DAY FOR THE TEMPERATURES. THIS WEEKEND...THERE SHOULD BE
AFTERNOON AND EARLY EVENING CONVECTION EACH DAY AS THE WASHING OUT
FRONTAL BOUNDARY WILL HELP TO GET SOME CONVECTION GOING.

EXTENDED (MONDAY THROUGH FRIDAY)...
FOR THE FIRST PORTION OF THE EXTENDED...THE CANADIAN AND GFS ARE IN
FAIR AGREEMENT IN PUSHING NORTHERN STREAM UPPER TROF THROUGH OUR
AREA TUESDAY/EARLY WED. WHILE THERE IS DISAGREEMENT ON THE STRENGTH
OF THIS SYSTEM...HAVE INCREASED POPS TUE/WED AND LOWERED HIGHS
CONSIDERING ANTICIPATED CLOUD COVER.  LATE IN THE PERIOD...THERE IS
CONSIDERABLE DISAGREEMENT WHERE THE CANADIAN MODEL KEEPS LARGE UPPER
TROF OVER THE EASTERN US...WHILE THE GFS BUILDS UPPER RIDGE. THE
TREND OF THE GFS HAS BEEN NOT AMPLIFY RIDGE AS STRONG AS PREVIOUS
RUNS...SO LEANED TWD A SOLUTION WHERE RIDGE RETURNS...BUT NOT TO THE
DEGREE ADVERTISED BY GFS. AS A RESULT...INCREASED HIGHS LATE IN THE
WEEK.

1040 AM EDT FRI AUG 5 2005

UPDATED THE FORECAST TO GET RID OF THE MORNING
WORDING.  THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY
STARTING TO GET SHEARED AS IT APPROACHES THE AREA. THE MODELS ARE
SHOWING THIS FRONT TO BECOME LESS ORGANIZED WITH TIME AND WILL
EVENTUALLY JUST DIE OVER THE AREA. EXPECT THAT SOME THUNDERSTORMS
ARE GOING TO START FIRING UP WITH THE HEATING THIS AFTERNOON OUT
AHEAD OF THE FRONTAL SYSTEM. YESTERDAY...THERE WERE A LOT OF
PREFRONTAL THUNDERSTORMS. THIS PREFRONTAL AREA ACTUALLY HAS THE MOST
UNSTABLE AIR WITH THE NAM MODEL FORECASTING LI VALUES OF MINUS 5 AND
CAPE VALUES OF 2800.  THE STORMS THAT FORM OUT AHEAD OF THE FRONT
HAVE THE GREATEST POTENTIAL TO HAVE AN ISOLATED SEVERE
THUNDERSTORM...ESPECIALLY IF THERE IS SOME BOUNDARY INTERACTION
BETWEEN ADJACENT CELLS. THE NAM MODEL IS HINTING THAT THIS ACTIVITY
WOULD FIRST FIRE UP ACROSS THE CENTRAL PORTION OF THE CWA BY 2 PM
EDT FROM JACKSON TO MARTIN COUNTIES AND THEN MOVE TO THE SOUTH AS
TIME GOES ON. WILL HAVE TO WAIT AND SEE WHERE THESE STORMS WILL
ACTUALLY GET GOING. LATE THIS AFTERNOON AND EARLY THIS EVENING...THE
FRONT WILL THEN BE MOVING INTO THE CWA. THE REST OF THE FORECAST IS
ON TRACK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JACOBSON/JM
Hazardous weather outlook, Aug 6, 3:50 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT SAT AUG 6 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070850-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
450 AM EDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

In the hours before

Local storm report, Aug 6, 2:26 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             SALYERSVILLE            37.75N 83.06W
08/06/2005  0.88 INCH        MAGOFFIN           KY   COUNTY OFFICIAL

&&

BTERRIZZ
Local storm report, Aug 6, 3:13 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     DENVER                  37.78N 82.86W
08/06/2005                   JOHNSON            KY   TRAINED SPOTTER

            SEVERAL TREES DOWN ON UPPER TWIN BRANCH ROAD.

&&

JCARICO
Local storm report, Aug 6, 3:29 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      PIKEVILLE               37.48N 82.51W
08/06/2005                   PIKE               KY   COUNTY OFFICIAL

            AMBULANCE BUILDING IN PIKEVILLE FLOODING

&&

BTERRIZZ
Local storm report, Aug 6, 3:42 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     1 S HYDEN               37.15N 83.37W
08/06/2005                   LESLIE             KY   TRAINED SPOTTER

            FEW TREES DOWN AND CROP DAMAGE ON 421.

&&

JCARICO
Local storm report, Aug 6, 4:01 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             N PIKEVILLE             37.48N 82.52W
08/06/2005  0.75 INCH        PIKE               KY   TRAINED SPOTTER

&&

ABE
Local storm report, Aug 6, 4:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
545 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 SSW LONDON-CORBIN AIR 37.08N 84.10W
08/06/2005  0.88 INCH        LAUREL             KY   TRAINED SPOTTER

&&

ABE

The radar

The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 6, 4:55 PM EST
Where
Pulaski County, Bronston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -84.617

A few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469118.